I agree that it sounds asthma like and unrelated to minecraft. I would take him to your pediatrician and talk about meds. If the inhaler was working but had an unwanted side effect, you try a different inhaler.
Lots of luck
Check his heart rate in the night. If it is beating very fast, and he is breathing shallow breaths, I would indeed suspect asthma or an asthma-like condition, and would administer Albuterol and get him to the doctor in the morning.
He is panting? Any chance he is trying to clear phlegm from his lungs?
I think perhaps he should not be sitting too much, so he can be active and loosen up any liquid settling in his lungs. After a coughing spell that needs Albuterol, the bronchial passages can stay sensitive or even inflamed for a while. A particular kind of sticky phlegm can form in the tubes, and the kid tries to get it out by a gasping kind of outward coughing breaths.
You might take him to his regular pediatrician and describe what has been going on -- Albuterol is useful but if your son has had an asthma attack, he might need some kind of longer-term mild decongestant.
I think it is a medical condition. Sounds asthma like. You need to take him back to the doc. The dosages/meds can be changed to prevent the racing heart. It sounds like you did not consult the doc about stopping the med, which in hindsight probably was a mistake. It is not related to minecraft.
Actually, if his breathing gets any worse, I would get in to see your doc as soon as possible. Tell them when you make the appointment what is going on. And if, he starts to spike a temp, get him immediately to the doctor or emergency room.